Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 14, NWS Wilmington, NC

May 22, 2023New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 22, 2023, 5:04 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at May 22, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 22, 2023, 5:04 AM EDT (09:04 UTC)
In effect from
May 22, 2023, 6:00 AM EDT
Expired
May 22, 2023, 7:54 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WHUS42 KILM 220904
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
504 AM EDT Mon May 22 2023

NCZ106-108-221600-
/O.NEW.KILM.BH.S.0014.230522T1000Z-230523T0000Z/
Coastal Pender-Coastal New Hanover-
504 AM EDT Mon May 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

ABW/VAO
2 follow-up statements
849 
WHUS42 KILM 221459
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1059 AM EDT Mon May 22 2023

NCZ106-108-230000-
/O.CON.KILM.BH.S.0014.000000T0000Z-230523T0000Z/
Coastal Pender-Coastal New Hanover-
1059 AM EDT Mon May 22 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
571 
WHUS42 KILM 222354
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
754 PM EDT Mon May 22 2023

NCZ106-108-231000-
/O.CAN.KILM.BH.S.0014.000000T0000Z-230523T0000Z/
/O.NEW.KILM.BH.S.0015.230523T1000Z-230524T0000Z/
Coastal Pender-Coastal New Hanover-
754 PM EDT Mon May 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-056-231000-
/O.NEW.KILM.BH.S.0015.230523T1000Z-230524T0000Z/
Coastal Horry-Coastal Georgetown-
754 PM EDT Mon May 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 22, 3:56 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 22, 3:56 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
356 AM EDT Mon May 22 2023

.SYNOPSIS...
High pressure will ridge across the area from the north through
Wed. A dry cold frontal passage expected Thu followed by re-
enforcing high pressure from the north Fri into the weekend. A
coastal low, possibly the next threat for significant rain, may
affect the area late this work-week or upcoming holiday weekend.
Otherwise, expect mainly dry conditions thru the week with
periodic breezy conditions and temps at or a category below
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Occasional opaque cirrus moving across the FA this morning and
NE winds staying just active enough, will combine to prevent
widespread fog development across the FA this morning. Still may
see patchy/areas of fog north of Highway 76 where cirrus at it's
thinnest and threat for winds to go calm. Otherwise, should be a
partly(opaque cirrus) to mostly sunny Monday and a mostly clear
Mon night with continued cirrus, thickest across the southern
portions of the ILM CWA. Midlevels remain quite dry along with
subsidence present. Diurnal Cu will be difficult to develop but
enough moisture may result in FEW in coverage at best.

1030+ sfc high centered over the NE States to ridge SSW-SW to
and across the Carolinas during this period. The gradient to
further tighten across the area later today thru tonight. This
will result in active NE winds, with breezy conditions along
both NC and SC Coasts. This will help detour any fog development
tonight as winds remain active. Max/Min temps this period will
run at or a category below normal.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A broad and slow-moving mid-level shortwave will drift through
the Southeast US during this period. Meanwhile, surface high
pressure over New England will wedge down from the northeast,
keeping the low-level flow out of the east to northeast. Lastly,
a stalled front to our south is projected to see a surface low
tracking along it across the northern Gulf of Mexico and central
Florida as the shortwave sharpens some. At least high-level
cloudiness can be expected as upper-level moisture originating
from convection over the northeast Gulf Coast spreads in.
Increasing low-level moisture and weak lift due to PVA will
yield increasing low clouds for Tuesday night and Wednesday. The
wedge of high pressure in place should keep most areas dry with
dry mid-levels and a subsidence inversion seen in forecast
soundings. However, some semblance of a coastal trough may bring
a few passing showers to the coastal areas, mainly on
Wednesday. Temperatures will run near to slightly below average,
with highs mainly in the upper 70s to near 80 on Tuesday and
mid- to upper 70s on Wednesday due to additional cloud cover.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The shortwave energy from the short-term period appears to
remain in place over the southeast coast at the start of the
period, keeping low chances for showers along the coast into
Thursday. Meanwhile, a piece of shortwave energy is expected
to dive southward from Ontario on the backside of a compact
upper low over southern Quebec, helping to elongate troughing
over New England southward. Forecast confidence decreases for
the weekend as the interaction between this and the remnant
shortwave over the southeast remains uncertain. Latest guidance
ultimately depicts a large upper low evolving over the southeast
states over the weekend, although the details of when, where,
an how differ, which is typical of these systems. However, the
sensible weather impacts vary depending on these details, with a
coastal low developing and potentially bringing a soaking rain
over part of Memorial Day weekend. However, while operational
guidance shows this, a majority of ensemble guidance does not
support this solution, thus warranting no greater than chance
PoPs over the weekend at this time. This will need to be
monitored closely through the week.

Temperatures will remain near to slightly-below normal at least
through Friday as high pressure to our north remains largely in
control, maintaining a steady stream of cool/dry air. Weekend
temperatures are more uncertain as the upper low's evolution
will dictate cloudiness and any precip impacts.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Ceilings improving above MVFR during these predawn Mon hrs.
Pesky/Patchy MVFR/IFR ground fog, possibly may become a player
as the low ceilings give way to thin occasionally opaque cirrus
for the remainder of the pre-dawn hrs thru tonight and if winds
potentially stay calm. The thicker cirrus will generally remain
across the ILM SC terminals for the duration. Winds generally
NE AOB 5 kt thru daybreak, should increase quickly to 5 to 10 kt
thru daylight morning hrs. The gradient to tighten-some this
aftn and especially tonight, with NE-ENE winds around 10 kt,
10-15 kt at the coastal terminals.

Extended Outlook...Predominantly VFR expected late tonight
through Thu. Threat for brief MVFR from clouds and showers at
the coastal terminals late Tue night thru Wed. CFP Thu followed
by flight restrictions possible from a coastal low Fri.

&&

.MARINE...
Through Tonight...Ridging from a 1030+ MB high centered across
the NE States will dominate the wind fields this period. The sfc
pg actually tightens later today and especially tonight. The
result will be increasing NE winds to 15 to 20 kt, occasional
gusts to 25 kt especially tonight. Relatively short period wind
waves will build to 2 to 5 ft today and 3 to 6 ft tonight.
Periods will slowly increase with time, especially beyond this
period, due to the large fetch from which these NE winds enact
upon. A bonafide NE-ENE swell to eventually evolve. SCA
thresholds for wind gusts(more common tonight) and building seas
that should eclipse SCA thresholds tonight.

Tuesday through Friday...
Stagnant and unsettled weather pattern will keep northeasterly
flow in place through the week. High pressure well to the north
and low pressure lingering off the coast of Florida will bring
enhanced winds and seas through the week as well, with SCA
conditions for at least a portion of the waters probable through
Wednesday. A temporary decrease in winds and seas on Wednesday
night into Thursday is likely to be replaced by even higher
seas than earlier in the week as a coastal low develops
somewhere over or near the waters.

Northeasterly 6-7 sec swells will dominate for Tuesday and
Wednesday as seas increase into the 4-7 ft range on Tuesday and
remain elevated through Wednesday. Northeasterly wind gusts into
the 25-30 kt range are possible as well during this period.
Confidence decreases somewhat late in the week as the location
and timing of a coastal low is uncertain at this time. However,
winds and seas will increase again with a combination of
northeasterly and easterly 8-10 sec swells potentially bringing
seas into the 4-8 ft range from late Thursday through Friday,
highest for areas northeast of Frying Pan Shoals.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 3 PM EDT
     Wednesday for AMZ250-252-254-256.

&&

SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...DCH
MARINE...DCH/ABW
Hazardous weather outlook, May 21, 8:20 PM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
820 PM EDT Sun May 21 2023

AMZ250-252-254-256-230030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
820 PM EDT Sun May 21 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small Craft Advisory conditions are possible Monday night through
late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
230030-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
820 PM EDT Sun May 21 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-230030-
Coastal Pender-Coastal New Hanover-
820 PM EDT Sun May 21 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT MONDAY
THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

An enhanced risk of rip currents is likely through late week, with
strong longshore current possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-230030-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
820 PM EDT Sun May 21 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An enhanced risk of rip currents is likely for at least a portion of
the coast into late week, with strong longshore current possible as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:42 AM EDTSmall Craft AdvisoryILM4 days
May 22, 7:54 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.